Does anyone have experience with Mirtazapine?

Posted by faithshouse @faithshouse, Thu, Jun 20 11:11am

My husband has trouble staying asleep, and falling back to sleep when he awakens during the night. It concerns him, but we wouldn’t say that he is depressed. He had heard about Mirtazapine for sleeping. His doctor prescribed 15 mg. Has anyone had side effects, or depression while taking Mirapine? Is it more for depression, than for sleeping? Thanks for your feedback.

@faithshouse

My husband has trouble staying asleep so he received a prescription for 10 mg Mirtazapine. Seems like all the info shows lots of side effects, etc. does anyone have any comments on this drug? Thanks!

Jump to this post

Hi @faithshouse – Your husband's symptoms must be terribly draining – for you and him. I can relate to a time after my husband had some minor surgery and couldn't sleep well. Everytime he got up, it woke me up! Nothing worse than getting to sleep and then waking up and not being able to get back. You may get some good help here in the Just Want to Talk group, but you may have better luck in one of the more specific groups. If I were you, I would definitely check out the Sleep Health Group to help connect with people who may be having similar symptoms. Here is a link to help you get started:
https://connect.mayoclinic.org/group/sleep-health/

It also sounds as if mirtazapine is sometimes used to treat depression. If your husband has issues with depression or anxiety. Here is a group that may help:
https://connect.mayoclinic.org/group/depression-anxiety/

Meantime, how long has your husband had this problem? Do you think it may be associated with other health issues?

REPLY

Yes, I have. I know it as Remeron. I have had side effects such as rashes if I take a larger dose. They prescribed a lower dose and it works fine.

REPLY

I'm currently taking Remeron for sleep for the exact same reasons as your husband. As prescribed I'm taking 7.5mg – 15mg. It's only been two weeks and I'm trying not to take the maximum prescribed dose so I've only been taking 0.5 pill (depending on how it breaks when breaking into halves). It has been about 50% successful at putting me to sleep and keeping me there. I will be trying a full pill or 15mg tonight to see if that works best for me. Thus far the only side effects are mild drowsiness in the morning but I also stopped taking clonazepam (tapered to 0.125mg for one week then stopped) 4 days ago so it's difficult to know which is which. I'd love to hear of others experience with Remeron.

REPLY

Hi, @faithshouse – here is some Mayo Clinic information on mirtazapine (Remeron) which may be helpful https://www.mayoclinic.org/drugs-supplements/mirtazapine-oral-route/description/drg-20067334

I'd also like to bring @anniegk @gettingbetter75 @beatnik @katgts and @jakedduck1, who've mentioned mirtazapine (Remeron) into this discussion to see if they have experienced side effects or depression while taking this medication.

Has your husband started taking the mirtazapine (Remeron) yet? If so, how are things going for him so far?

REPLY

My husband has trouble staying asleep so he received a prescription for 10 mg Mirtazapine. Seems like all the info shows lots of side effects, etc. does anyone have any comments on this drug? Thanks!

REPLY
@faithshouse

My husband has trouble staying asleep so he received a prescription for 10 mg Mirtazapine. Seems like all the info shows lots of side effects, etc. does anyone have any comments on this drug? Thanks!

Jump to this post

Hi, @faithshouse – if you click VIEW & REPLY in your email notification, you will see the whole discussion and can read a few comments about this drug from members like @gettingbetter75 and @acea.

Has he started on this medication already, faithshouse, or are you gathering more information first before he starts?

REPLY

His doctor prescribed him 30 day – 15 mg tablets. He took one tablet Wednesday night before bed. He woke up "goofy", so after breakfast he took a nap, then after lunch he took a nap, in the afternoon he took a nap, and then he was falling asleep as we were watching tv, around 8:30pm. He woke up a couple of times during the night, and slept till about 5:30am. It was like a complete wasted day for him. He told me yesterday afternoon that he is not going to take any more. Today he is still listless. I told him to drink a lot of water to get it out of his system.
Has anyone else responded like this? Also, is this supposed to treat depression? He was wondering how others are reacting to this Mirtazapine – because it is not too good for him. He has also tried Melatonin 1mg, & 5 mg- he also gets the droosie, goofy feelings but not this bad. He tried some crystal drink at bedtime, and same. Guess he just can't adjust to these things.
Thanks for everyone's thoughts and comments.

REPLY
@faithshouse

His doctor prescribed him 30 day – 15 mg tablets. He took one tablet Wednesday night before bed. He woke up "goofy", so after breakfast he took a nap, then after lunch he took a nap, in the afternoon he took a nap, and then he was falling asleep as we were watching tv, around 8:30pm. He woke up a couple of times during the night, and slept till about 5:30am. It was like a complete wasted day for him. He told me yesterday afternoon that he is not going to take any more. Today he is still listless. I told him to drink a lot of water to get it out of his system.
Has anyone else responded like this? Also, is this supposed to treat depression? He was wondering how others are reacting to this Mirtazapine – because it is not too good for him. He has also tried Melatonin 1mg, & 5 mg- he also gets the droosie, goofy feelings but not this bad. He tried some crystal drink at bedtime, and same. Guess he just can't adjust to these things.
Thanks for everyone's thoughts and comments.

Jump to this post

Reminds me of my experience on Valium!
Ainsleigh

REPLY

I was only zombie-like for the first night. To be honest, I as was glad something was finally able to knock me out. I've been on it for 3 weeks now taking 7.5mg but increasing to 15mg (full pill) tonight because it's not having the same effect. Does anyone else have any experience with this stuff? If it stops working then I don't want to keep taking a pharmaceutical if it's no longer working. My plan is to continue taking 15mg over the weekend and re-assess on Monday when I see my GP. I'm only taking this medication for insomnia and maybe some anxiety. I'm also curious to know if anyone has come off this stuff and if three weeks is enough to cause withdrawal.

REPLY
@gettingbetter75

I was only zombie-like for the first night. To be honest, I as was glad something was finally able to knock me out. I've been on it for 3 weeks now taking 7.5mg but increasing to 15mg (full pill) tonight because it's not having the same effect. Does anyone else have any experience with this stuff? If it stops working then I don't want to keep taking a pharmaceutical if it's no longer working. My plan is to continue taking 15mg over the weekend and re-assess on Monday when I see my GP. I'm only taking this medication for insomnia and maybe some anxiety. I'm also curious to know if anyone has come off this stuff and if three weeks is enough to cause withdrawal.

Jump to this post

@gettingbetter75 – how did it go with taking the full mirtazapine (Remeron)?

@faithshouse – what did your husband decide to do, if he has determined not to take any more pills?

REPLY

Thanks for your concern. He decided not to take any further, after that first night. It actually took him three full days to recover – from a 15MG!!!!
Have you been having any luck?

REPLY

It's still "touch and go" for me. It's hard to determine exactly how well it's working for me because I'm also coming of clonazepam (22 yrs on 2mg tapered down to 0.125mg), my last dose was 7 nights ago. Truth is, my sleep is better with Remeron than without.

I've read it can take 4 – 6 weeks to get the full efficacy. My GP said he would support long term use if it helped so I will give it a shot using 15mg for the next couple of weeks and see how it goes. This dose knocked me out on Friday/Saturday but not so much last night so…

He also mentioned coming off Remeron would be a cakewalk compared to clonazepam so it's worth a shot to help combat chronic insomnia. I might also consider reducing back to 7.5mg as the lower doses are apparently more sedating. 7.5mg – 15mg is apparently the sweet spot, one of the few medications where less really does mean more when looking to combat insomnia.

REPLY

I wish you luck! It is a problem. It seems like my husband will have a few good nights, having taken nothing, then a bad night or two. He never knows how he’s going to sleep.
Hope you get yours straightened out.
Thanks for your thoughts.
Fay

REPLY

I'm the exact same.

REPLY

My mom's on 30 mg of mirtazpne for depression/anxiety and insomnia. She was ok for about 20 days but past few days, her really bad anxiety attacks have started up again. bad! we have an appt with her doc friday and ive read that this spike in anxiety happens sometimes. just curious about others experiences. she's at her wits end and ready to give up. she's tried so many meds. went inpatient to get weaned off of them and was happy she is only one this one med now. but she's ready to be better. past few days, she is wobbly, cant keep her eyes open, can barely keep her head up, she's super lethargic and feels like she's shaking internally. thankfully she doesnt have the outward body tremors she had with the other meds.

REPLY
Please login or register to post a reply.